Nevada, 2009Strong Wind in Nevada, November 20, 2009
November 20, 2009 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system moved across California and Nevada, bringing locally high winds in the mountainous areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved across California and Nevada, bringing locally high winds in the mountainous areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 20, 3:41 PM PST, 2 hours 19 minutes earlier.
Area forecast discussion, Nov 20, 3:41 PM PST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PST FRI NOV 20 2009
.SYNOPSIS...A COLD FRONT WILL MOVE EASTWARD ACROSS THE AREA TONIGHT
BRINGING GUSTY WINDS TO PARTS OF INYO COUNTY CALIFORNIA AND
SOUTHERN NEVADA ALONG WITH A FEW SHOWERS MAINLY TO THE HIGHER
ELEVATIONS OF THE SIERRA AND WHITE MOUNTAINS. DRIER AND SLIGHTLY
COOLER WEATHER IS EXPECTED IN THE WAKE OF THIS SYSTEM FOR
SATURDAY. ANOTHER SYSTEM WILL GRAZE THE AREA WITH SOME CLOUDS LATE
SUNDAY. DRY WEATHER ACCOMPANIED BY NEAR TO SLIGHTLY ABOVE NORMAL
HIGH TEMPERATURES IS EXPECTED THROUGH THANKSGIVING DAY.
&&
.SHORT TERM...THE LATEST STORM SYSTEM TO IMPACT THE WEST HAS
BECOME MORE ELONGATED WITH THE BULK OF THE MOISTURE AND ENERGY
REMAINING WELL NORTH OF OUR AREA OVER THE PAC NW AND
NORCAL/NORTHERN NEVADA. HOWEVER AS THIS SYSTEM SLIDES EASTWARD
LATER TONIGHT IT WILL BRING A COLD FRONT ACROSS OUR AREA THAT
SHOULD BE OFF TO THE EAST BY LATER SATURDAY MORNING.
AS FAR AS PRECIPITATION IMPACTS FROM THIS SYSTEM ARE
CONCERNED...THE TRAJECTORY OF THIS SYSTEM WILL RESULT IN MOST OF
THE AREA BEING RAINSHADOWED. CROSS SECTIONS SHOW PRECIPITATION
WILL BARELY SPILL OVER INTO THE EASTERN SIERRA BUT ELEVATIONS
ABOVE 10000 FEET COULD SEE A FEW INCHES OF SNOW TONIGHT. OUTSIDE
OF THAT...A FEW SHOWERS MAY BRUSH THE WHITE MOUNTAINS AND HIGHER
ELEVATIONS OF ESMERALDA COUNTY LATER TONIGHT JUST AHEAD OF THE
FRONT...BUT THE FRONTAL PASSAGE WILL JUST BE MARKED BY SOME CLOUDS
AND A WIND SHIFT IN THE REST OF THE AREA.
WIND PRODUCTS PRESENTLY OUT WERE LEFT AS IS...AS THEY APPEAR TO BE
WORKING OUT. CROSS SECTIONS FROM THE ARW MODEL SHOW THAT GUSTY
WINDS OVER THE SIERRA MAY MAKE IT DOWN INTO THE WEST SIDE OF THE
OWENS VALLY FOR A BRIEF PERIOD THIS EVENING...BUT OTHERWISE
WARNING LEVEL WINDS SHOULD BE FELT AT THE CREST AND DOWN TO MID-
SLOPE. THE LACK OF AN INVERSION ABOVE RIDGETOP SHOULD BE WHAT KEEPS
THE STRONGER WINDS MAINLY CONFINED TO THE HIGHER SLOPES. ELSEWHERE
GUSTY SOUTH WINDS WILL CONTINUE THIS EVENING AHEAD OF THE FRONT
AND WE HAVE KEPT IN AREAS OF BLOWING SAND AND DUST WHERE
ADVISORIES ARE OUT FURTHER WEST DUE TO THE DRY CONDITIONS RECENTLY
ACROSS THE AREA.
FOR TONIGHT...HIGH RESOLUTION MODELS...NAMELY THE ARW...SHOW A
POTENTIAL DOWNSLOPE FOR THE SPRING MOUNTAINS TAKING PLACE IN A
NARROW WINDOW. THE NMM MODEL WAS NOT AS IMPRESSIVE WITH ISENTROPE
FOLDING...BUT STILL SUPPORTED ADVISORY LEVEL GUSTS. SO A WIND
ADVISORY WAS ISSUED FOR TONIGHT FOR THE SPRING MOUNTAINS AND THE
FAR WEST SIDE OF THE LAS VEGAS VALLEY. SEE RNONPWVEF FOR DETAILS.
BEHIND THE FRONT...SLIGHTLY COOLER AIR MOVES IN FOR TOMORROW...BUT
HIGH TEMPS WILL STILL BE AROUND NORMAL. FORECAST SOUNDINGS SHOW
VALLEY INVERSIONS SETTING UP AND WEAK MIXING...WHICH WILL LIMIT
WARMING. THE NEXT SYSTEM APPROACHES THE PAC NW SUNDAY MORNING AND
DIVES SOUTHEAST TOWARDS SOUTHERN IDAHO BY SUNDAY NIGHT. WE FAVORED
THE ECMWF WHICH LOOKS TO HAVE A MORE CONSISTENT HANDLING ON THIS
SYSTEM. THUS FOR SUNDAY EXPECT SOME CLOUDS TO DRIFT IN AHEAD OF
THIS...BUT WARMING LOOKS LIMITED AS MIXING IS WEAK AND VALLEY
INVERSIONS SHOULD HAVE TROUBLE GETTING WIPED OUT. THERE WILL
LIKELY BE AN INCREASE IN WINDS BY SUNDAY NIGHT MAINLY ACROSS THE
NORTH BUT NO HEADLINES LOOK NEEDED FOR NOW.
.LONG TERM...MEDIUM RANGE MODELS IN GOOD AGREEMENT MONDAY THROUGH
THANKSGIVING DAY. STRONG RIDGE WILL BE OVER THE AREA MONDAY THROUGH
WEDNESDAY. PERSISTENT SURFACE HIGH OVER THE NORTHERN GREAT BASIN
WILL LEAD TO MAINLY A LATE MORNING THROUGH AFTERNOON NORTH BREEZE
DOWN THE COLORADO RIVER VALLEY. RIDGE WILL START TO BREAK DOWN
THANKSGIVING DAY AS NEXT TROUGH APPROACHES THE NORTHWEST COAST LATE
THANKSGIVING AFTERNOON. THERE ARE SOME DIFFERENCES IN THE DEPTH OF
TROUGH AS IT MOVES INTO THE GREAT BASIN FRIDAY. ECMWF THE STRONGEST
BRINGING A SHORTWAVE ACROSS SRN NV FRIDAY AFTERNOON. AS FOR THE GFS
IT BRUSHES THE SYSTEM ACROSS NORTHERN NEVADA. DUE TO DIFFERENCE HAVE
KEPT THE FORECAST DRY. TEMPERATURES WILL BE RUNNING AT OR SLIGHTLY
ABOVE NORMAL ALL WEEK.
&&
.AVIATION...FOR MCCARRAN...AN AREA OF LOW PRESSURE WILL MOVE ACROSS
THE NORTHERN GREAT BASIN TONIGHT PUSHING A WEAK COLD FRONT THROUGH
THE LAS VEGAS VALLEY. BEST ESTIMATE PLACES THE COLD FRONT THROUGH
MCCARRAN BETWEEN 8 AM - 10 AM SATURDAY MORNING. SCT-BKN HIGH CLOUDS
THROUGH SATURDAY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...POTENTIAL FOR STRONG DOWNSLOPE WINDS WILL CONTINUE
THROUGH 03Z THIS EVENING...ALONG WITH A ROTOR CIRCULATION PRODUCING
MODERATE TO SEVERE MECHANICAL TURBULENCE IN THE LEE OF THE SOUTHERN
SIERRA. HIGH CLOUDS WILL BE PREVALENT ACROSS THE AREA...WITH A
THICKER VEIL OF CLOUD COVER ACROSS THE NORTH. STRONG SOUTH-SOUTHEAST
WINDS UP THE OWENS VALLEY AND ACROSS ESMERALDA AND CENTRAL NYE
COUNTIES WILL DIMINISH TONIGHT AS A COLD FRONT PUSHES SOUTHEAST
ACROSS THE AREA
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 PM THIS EVENING TO 6 AM PST SATURDAY FOR
NVZ019 WEST OF BUFFALO DRIVE-020.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ519.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ520-521.
&&
STACHELSKI/PIERCE
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Nov 20, 5:56 AM PST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PST FRI NOV 20 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-210500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
556 AM PST FRI NOV 20 2009 /656 AM MST FRI NOV 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING INTO NORTHERN NEVADA TODAY WILL PRODUCE
VERY STRONG WINDS ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN
SIERRA AND STRONG AND GUSTY WINDS ACROSS THE NORTHERN PORTION OF
THE AREA FOR TODAY THROUGH THE FIRST PART OF THIS EVENING. PLEASE
SEE THE LATEST STATEMENTS FOR THE CURRENT HIGH WIND WARNINGS OVER
THE SOUTHERN SIERRA AND WIND ADVISORIES ELSEWHERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY. HOWEVER...
LOCALLY BREEZY TO WINDY CONDITIONS WILL BE SEEN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Nov 20, 3:07 PM PST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PST FRI NOV 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM NON-TSTM WND GST 1 WNW ASPENDELL 37.24N 118.60W
11/20/2009 E60.00 MPH INYO CA TRAINED SPOTTER
SEVERAL WIND GUSTS OF 60 MPH WERE ESTIMATED BY A SPOTTER
IN ASPENDELL AROUND 8500 FEET IN ELEVATION...MAINLY THIS
AFTERNOON. 50 TO 60 FOOT TALL TREES WERE SWAYING NEARLY
HALFWAY.
&&
STACHELSKIStrong Wind, Spring Mountains
- When
- November 20, 6:00 PM PST to 11:00 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Strong winds knocked out power to much of Mount Charleston. The peak measured gust occurred at Kyle Canyon at 2116 PST.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Texas, November 20 to 21, 20093 deaths · 3 injured · $20,000 · 2 events
- Dust Storm and High Wind in Nevada, November 20, 20091 death · 7 injured · $90,000 · 72 kt wind · 6 events
- Lightning Strike in Connecticut, November 20, 20091 injured · 1 event
- Flash Flooding in Texas, November 20, 20098 events
- High Wind and Winter Weather in California, November 20, 200968 kt wind · 6 events
- High Wind and Strong Wind in California, November 20, 2009$10,000 · 63 kt wind · 4 events
- Winter Storm in California, November 20, 20093 events
- High Wind in Oregon, November 20, 200963 kt wind · 2 events
- Heavy Snow in California, November 20 to 21, 20092 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 20, 200965 kt wind · 1 event
- Flood in Pennsylvania, November 20, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198189.